Hail, Jackson
- When
- April 21, 2:50 AM CST
- Where
- Jackson County, Independence
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.083, -94.433
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 20, 1:45 PM CST, 13 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 245 PM CDT SAT APR 20 2002 WARM AIR ADVECTION PRECIPITATION IS SPREADING INTO EASTERN KANSAS AND WESTERN MISSOURI THIS AFTERNOON AHEAD OF A SHORTWAVE TROUGH EJECTING OUT OF THE CENTRAL ROCKIES. DEEP MOISTURE INTERACTING WITH A WARM FRONT OVER SOUTHERN MISSOURI WILL PROVIDE THE FORECAST AREA WITH PRECIPITATION THROUGH TOMORROW MORNING. ELEVATED INSTABILITY, PRECIPITABLE PRECIPITABLE WATER VALUES NEAR 1.5 INCHES, AND STRONG ISENTROPIC LIFT POINT TO A HEAVY RAIN EVENT FOR NORTHERN MISSOURI TONIGHT. THE MAIN CHALLENGE FOR THIS PACKAGE WILL BE WHETHER OR NOT TO ISSUE A FLOOD WATCH. I BELIEVE THAT THE AXIS OF THE HEAVIEST RAIN TONIGHT WILL OCCUR ALONG AND JUST NORTH OF THE MISSOURI RIVER. A TIGHT GRADIENT IN THE SHOWALTER INDEX IS PROGGED BY THE ETA AND AVN FROM SAINT JOSEPH TO KIRKSVILLE. MODEL PRECIP FIELDS FROM THE ETA AND AVN APPEAR TO BE TOO LIGHT GIVEN THE PRECIPITABLE WATER AVAILABLE FOR A PROLONGED PERIOD OF TIME. I ALSO FEEL THAT THE ETA PLACEMENT OF THE HIGHEST PRECIP TOTALS IN SE NEBR AND SOUTHERN IA ARE TOO FAR NORTH, GIVEN THE LOCATION OF THE BEST ELEVATED INSTABILITY. FORTUNATELY, THE MISSOURI RIVER CORRIDOR HAS RECEIVED VERY LITTLE RAIN IN RECENT WEEKS, SO FLASH FLOOD GUIDANCE IS BETWEEN 2 AND 2.5 INCHES. A FEW SPOTS COULD RECEIVE THAT MUCH RAIN TONIGHT, BUT I EXPECT AN INCH TO INCH AND A HALF FROM KANSAS CITY TO KIRKSVILLE. A FEW STORMS COULD BECOME SEVERE TONIGHT AND EARLY TOMORROW MORNING, DEPENDING ON THE ORGANIZATION OF THUNDERSTORM CLUSTERS, BUT I THINK THAT HEAVY RAIN IS A GREATER THREAT. THE WIDESPREAD RAIN EXPECTED IN THE WARM AIR ADVECTION WING SHOULD PREVENT MANY DISCRETE SEVERE CELLS FROM FORMING. AFTER THE PASSAGE OF TOMORROWS SHORTWAVE, THE LONGWAVE FLOW PATTERN TRANSITIONS TO A SPLIT FLOW WITH THE NORTHERN BRANCH BECOMING MORE INFLUENTIAL OVER THE UPPER MIDWEST. THE REGION SHOULD REMAIN PRECIPITATION FREE UNTIL MID WEEK. A VIGOROUS COLD FRONT ARRIVING ON WEDNESDAY WILL PROVIDE THE NEXT CHANCE OF THUNDERSTORMS. MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT WITH THIS FRONT AND RUN TO RUN CONSISTENCY HAS BEEN GOOD TOO, SO CONFIDENCE IN THE EXTENDED FORECAST IS ABOVE AVERAGE. KOCH 1024 AM DID SOME MINOR TWEAKING TO TEMPS FOR THIS AFTERNOON. FEW BREAKS IN CLOUD COVER AROUND CENTRAL MISSOURI HAVE ALLOWED TEMPS TO JUMP A BIT...BUT CLOUDS ARE QUICKLY FILLING IN SO SHOULD NOT BE MUCH OF A FACTOR. STILL LOOK ON TRACK FOR RAIN DEVELOPING THIS AFTERNOON. PC 320 AM MAIN CONCERN IS CONVECTIVE THREAT THROUGH SUNDAY MORNING. WEAK WAVE ON COLD FRONT HAS MOVED EAST INTO EASTERN MO WITH FRONT SLIDING SLOWLY SOUTH. FRONT TO STALL ALONG ARK/MO BORDER THIS AFTERNOON WITH MODELS INDICATING WEAK/MDT ISENT LIFT ON 300-305K THETA SURFACE BEGINNING IN WESTERN ZONES EARLY THIS AFTERNOON AND RAPIDLY SPREADING EAST THROUGH THE CWA. WILL SPREAD RAIN EAST ACCORDINGLY. ONLY EXCEPTION WILL BE TO CARRY CHANCE OF RAIN AND THUNDERSTORMS FOR EXTREME SOUTHERN ZONES EARLY THIS MORNING IN THE VICINITY OF THE FRONT. FOR TONIGHT...MODELS SIMILIAR IN EJECTING SOUTHWESTERN US UPPER LOW NORTHEAST. MODELS SIMILIAR IN TRACK AND SPEED OF SURFACE AND UPPER FEATURES...BUT PREFER SLIGHTLY SOUTH TRACK OF SURFACE LOW OF ETA/AVN. SURFACE LOW TO TRACK FROM NORTHWEST OKLAHOMA SUNDAY NIGHT TO CENTRAL MISSOURI MIDDAY SUNDAY. WARM FRONT TO MAKE IT JUST ABOUT TO INTERSTATE 70 WITH SHOWALTER INDICES TO -4 TO -6 ACROSS SOUTHERN ONE HALF OF CWA. WILL LIKELY SEE SIGNIFICANT CONVECTION ALONG AND SLIGHTLY NORTH OF WARM FRONT WITH SQUALL LINE DEVELOPMENT AHEAD OF COLD FRONT IN WARM SECTOR. STRONG 50-60KT SFC-6M SHEAR AND GOOD INSTABILITY SUGGEST POTENTIAL FOR SEVERE EXCEPT FOR EXTREME NORTHERN CWA. RAIN TO END QUICKLY DURING THE DAY ON SUNDAY WITH STRONG COLD AIR ADVECTION. EXPECT STRATOCU DECK TO FOLLOW PASSAGE OF FRONT WITH COOLING SUNDAY NIGHT DEPENDENT UPON HOW FAST SKIES CLEAR. CANT RULE OUT FROST FOR ESPECIALLY WESTERN ZONES IF SKIES CLEAR. OTHERWISE...GUIDANCE APPEARS A LITTLE CHILLY WITH MESOETA TEMPS CLOSELY FOLLOWED. DB .EAX... KS...NONE MO...NONE
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-211300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 255 AM CDT SUN APR 21 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 134...IN EFFECT UNTIL 800 AM CDT SUNDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...ANDREW...ATCHISON...BATES...BUCHANAN...CALDWELL...CARROLL... CASS...CHARITON...CLAY...CLINTON...COOPER...DAVIESS...DE KALB... GENTRY...GRUNDY...HARRISON...HENRY...HOLT...HOWARD...JACKSON... JOHNSON...LAFAYETTE...LINN...LIVINGSTON...MACON...MERCER...NODAWAY... PETTIS...PLATTE...PUTNAM...RANDOLPH...RAY...SALINE...SCHUYLER... SULLIVAN AND WORTH. IN KANSAS: ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON... BETHANY...BOONVILLE...BUTLER...CHILLICOTHE...CLINTON... HARRISONVILLE...KANSAS CITY...KIRKSVILLE...MARSHALL...MARYVILLE... MOBERLY...OLATHE...PAOLA...ROCKPORT...SEDALIA...ST JOSEPH...TRENTON AND WARRENSBURG.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
336 AM CDT SUN APR 21 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0332 AM FAIRWAY KS .88 INCH HAIL
04/21/02 JOHNSON REPORTED BY FIRE AND
RESCUE.The Pleasant Hill radar (KEAX), 34 km away, was scanning. The volume nearest the first event began at 08:47 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293111.